12 July, 2011
Can Too Much Caffeine Cause Anger & Confusion?
Caffeine has its benefits: It reduces fatigue, stimulates your nervous system and helps you stay alert. However, consuming it in excess has drawbacks; if you drink too much caffeine, you may experience side effects like irritability, nervousness and even anger and confusion. Talk to your doctor about reducing your caffeine intake, and cut back if your consumption is causing you more harm than good.
Side Effects of Caffeine
Your body absorbs and distributes caffeine rapidly after you consume it, and it does not continually circulate in your bloodstream but is excreted through your urine, explains the University of Iowa Hospitals and Clinics. Caffeine provides temporary relief from drowsiness, but it also has some negative side effects. These include feelings of anxiety and restlessness, as well as irritability and anger. If these feelings get in the way of your ability to function and pay attention, you may then experience confusion as well. Too much caffeine can also cause a rapid heart rate, digestive upset and muscle tremors.
How Much Is Too Much?
A moderate dose of caffeine is defined as 200 to 300 milligrams a day, and this translates to 2 to 3 cups of coffee, according to MedlinePlus.com. For most people, this amount is unlikely to cause harm. Heavy consumption is defined as more than 500 to 600 milligrams a day, and it is this amount of intake that is most likely to cause anger, confusion and other adverse symptoms. But some people are more sensitive to caffeine and its effects than others. So even if your consumption is within the moderate range, you should still consider cutting back if you are experiencing negative effects.
Caffeine Content and Ways to Reduce
Caffeine may be in more items than you think -- coffee, caffeinated tea, chocolate, cocoa and some sodas all contain caffeine. Certain pain relievers, cold medicines and appetite suppressants may also contain caffeine. If you need to cut back on your caffeine intake, do this over the course of several days or weeks. For example, try lessening your intake of coffee by 1 cup each day, or less if you find you are experiencing withdrawal symptoms. Reducing your intake too quickly can cause negative effects as well, which may make you feel even angrier and more confused than when you consumed caffeine.
Keep in mind that certain medications, such as antibiotics, as well as herbal supplements like echinacea can increase caffeine’s concentration in your blood, resulting in heightened negative side effects like anger and confusion. Never stop taking your medications or otherwise altering your diet without first discussing these changes with your health-care provider. People with coronary heart disease or peptic ulcers may have to limit or eliminate their caffeine intake to avoid potential health complications, according to Drugs.com.
- Ducksmallfoto/iStock/Getty Images